How to Handle Gabapentin Abuse
When giving a presentation the other day, I received a question about how to handle gabapentin abuse. It is a tough question, much like opioid, benzo, stimulant, or any other controlled substance. Recognizing the risk of abuse potential, in August 2016, Minnesota added it to its list of drugs that need to be reported on the PMP.
So in a clinical setting, what steps can we take if we suspect a patient is abusing gabapentin? I would also include pregabalin in this discussion since they have quite a few similarities from a physiologic perspective. Here’s a few thoughts I had about the issue.
- Prevention is a really important step. Recognize patients that may have had abuse potential in the past. We can steer drug selection into another direction if risk of abuse is potentially a significant problem. For example, in treating neuropathy type symptoms, maybe we look toward the TCA’s or SNRI’s to help with a patient’s pain.
- In patients who you believe do have a problem, we need to take a team approach. My first step would be to consult with their primary care provider and/or specialist who may be prescribing the gabapentin.
- Review the PMP (if it is available). I would anticipate more expansion of this practice. Information is so helpful when determining what is going on in a patient situation. If there is obvious physician and/or pharmacy shopping with early refills present, that certainly represents a red flag.
- Keep an eye out for physical symptoms. From reports, gabapentin is typically snorted. Frequent problems or concerns with damage to the nasal passages with other red flags might be another signal that there is an issue.
Have you seen gabapentin abuse in your practice?
Enjoy the blog? Over 4,000 healthcare professionals follow this blog for a reason! Get a FREE PDF of my 30 medication mistakes besides!